These Are the Side Effects You Can Expect from a COVID Booster, CDC Says
  • Post category:Health
  • Post comments:0 Comments
  • Post author:
  • Post published:25/08/2021
  • Post last modified:25/08/2021

After months of speculation from experts, top health officials in the Biden administration announced on Aug. 18 that it would begin offering booster shots of COVID-19 vaccine to the general public beginning the week of Sept. 20. The decision to make additional doses available came after new data showed the original shots were losing their ability to protect against the virus over time, especially as the highly contagious Delta variant continues to spread throughout the U.S. But will there be any differences between how you feel after your third dose and your first set of shots? According to the Centers for Disease Control and Prevention (CDC), you can probably expect side effects after your COVID booster similar to those you may have had after your first two doses.

RELATED: If You Got Pfizer, You May Have This Delayed Side Effect, New Study Says.

According to the agency’s website, your additional dose of vaccine is most likely to come with the same non-serious symptoms you may have felt when you first received your shots. “So far, reactions reported after the third mRNA dose were similar to that of the two-dose series: fatigue and pain at injection site were the most commonly reported side effects, and overall, most symptoms were mild to moderate,” the CDC wrote.

Besides the commonly reported side effects, the CDC also lists headache, muscle pain, chills, fever, and nausea as potential symptoms after receiving a COVID-19 vaccine booster. However, the agency also pointed out that while any previously known serious side effects are possible after a third shot, they are still rare.

New research has given a better idea of what possible side effects you can expect after a COVID-19 booster. A recent study from Israel, where people aged 60 and older have been offered access to a third dose of the vaccine since late July, surveyed side effects from roughly 4,500 people who received a Pfizer booster from July 30 to August 1. Results found that 88 percent reported feeling “similar or better” compared to how they felt after their second shot of the regimen.

The most common side effect was soreness in the arm or injection site, with 31 percent of respondents reporting it on the survey. Another 15 percent of respondents felt other side effects commonly reported after the first two doses, including muscle aches, fatigue, or fever, while less than one percent reported chest pains or shortness of breath following the booster.

RELATED: This Is What It Means If You Got Pfizer & Had No Side Effects, New Study Says.

However, the type of vaccine you first received may make you more likely to experience some side effects after a COVID booster shot. A study published in The Journal of the American Medical Association in April found that those who received doses of the Moderna vaccine reported symptoms 10 to 15 percent more often than those who received Pfizer. This may mean that those receiving a Moderna booster could be more likely to feel symptoms after their shots than the Israeli study suggests, Forbes reports.

Despite how they may make you feel for a short time, there’s strong evidence to suggest that being vaccinated goes a long way to prevent a far worse outcome. A study released by the CDC while announcing boosters for the general public analyzed data from patients at 21 hospitals across 18 states. Results found that the vaccines were 86 percent effective against hospitalization from the virus even when the Delta variant had risen to dominance. Adults who were not immunocompromised saw even higher protection at 90 percent.

RELATED: For more up-to-date information, sign up for our daily newsletter.

Fortunately, the CDC says that vaccine side effects should go away quickly on their own, usually clearing up within one to three days. If you’re feeling any discomfort, the agency recommends talking to your doctor about using over-the-counter pain medications such as acetaminophen, ibuprofen, aspirin, or antihistamines “to relieve post-vaccination side effects if you have no other medical reasons that prevent you from taking these medications normally.” However, the CDC still warns against taking any of these medicines before your shot to prevent side effects.

RELATED: Dr. Fauci Warns Not to Do This If You Got Pfizer.

Leave a Reply